Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 101, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 21, 1997, 5:29 PM EDT for Cleveland County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1997, 5:29 PM EDT (21:29 UTC)
- Expired
- Jun 21, 1997, 6:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Cleveland County, NC
The radar
The Greer radar (KGSP), 78 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:40 PM EDT | Hail 1 | Boiling Spgs, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
460 WUUS1 KGSP 212128 RRA SVRGSP NCC045-212230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 529 PM EDT SAT JUN 21 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...CLEVELAND COUNTY AT 525 PM WEATHER RADAR SHOWED A SEVERE THUNDERSTORM CROSSING FROM CHEROKEE COUNTY SOUTH CAROLINA INTO SOUTHWEST CLEVELAND COUNTY...ABOUT 7 TO 10 MILES SOUTHWEST OF SHELBY. THE STORM WAS MOVING NORTHEAST ABOUT 15 MPH. AT 523 PM AMATEUR RADIO REPORTED WIND GUSTS TO ABOUT 60 MPH IN GAFFNEY AND LARGE HAIL WAS REPORTED NEAR COWPENS IN CHEROKEE COUNTY. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. JONES &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:20 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 21, 1:20 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
120 PM EDT SAT JUN 21 1997
CAE/FFC/RAH: SMALL POPS THROUGH PERIOD. MOSTLY SUNNY DAYS. PARTLY
CLOUDY NIGHTS WITH PATCHES OF DENSE FOG MOUTNAIN
VALLEYS. TEMPS NEAR FWC.
UPPER LOW TO REMAIN IN GENERAL AREA THROUGH PERIOD. WATER VAPOR
IMAGERY SHOWS NO GREAT SUBSIDENCE BEHIND THIS SYSTEM...HOWEVER
SLIGHTLY LOWER DEW POINTS WERE NOTED IN ITS WAKE. AS LOW DRIFTS E
OVERNIGHT...A WEAK DOWNSLOPE COMPONENT IS INTRODUCED...RESULTING IN
WARMING AND PARTIAL SURPRESSION OF CONVECTION SUN/SUN NT. ABUNDANT
LOW LEVEL MOISTURE AND MID LEVEL COOL POOL IN AREA WARRANT SMALL
POPS SUN-SUN NT WITH MOUNTAINS MORE THREATENED IN UPSLOPE FROM W.
RGL/AVN RETROGRESS SYSTEM MON RESULTING IN WEAK UPSLOPE COMPONENT
WHICH WILL RAISE THREAT OF PRECIP AND LOWER TEMPERATURES A BIT.
AVL 62/85/63/86 4334
CLT 70/92/71/91 3223
GSP 69/93/70/91 3223
JATIn the hours before
Special weather statement, Jun 21, 2:20 PM EDT, 3 hours 9 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 220 PM EDT SAT JUN 21 1997 ...SCATTERED STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS HAD ALREADY DEVELOPED OVER THE WESTERN CAROLINAS AND NORTHEAST GEORGIA BY EARLY AFTERNOON. THUNDERSTORMS WILL LIKELY BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. MANY OF THE STORMS WILL BE STRONG...WITH GUSTY WINDS BETWEEN 40 AND 55 MPH AND PEA TO MARBLE SIZE HAIL. AS WAS THE CASE YESTERDAY AFTERNOON AND EVENING...A FEW OF THE STORMS WILL PROBABLY BE SEVERE...WITH DAMAGING WIND AND LARGE HAIL. THUNDERSTORMS WILL BE MOST NUMEROUS IN THE NORTH CAROLINA MOUNTAINS...AT LEAST INTO THE EVENING...BUT MORE STORMS WILL OCCUR IN PIEDMONT AND FOOTHILL SECTIONS OF THE CAROLINAS AND NORTHEAST GEORGIA THAN YESTERDAY. STORMS ARE LIKELY TO REMAIN SCATTERED UNTIL ABOUT MIDNIGHT AND THEN GRADUALLY DIMINISH IN COVERAGE AND STRENGTH...BUT WIDELY SCATTERED STORMS COULD OCCUR ALL NIGHT. THE STORMS AGAIN WILL BE SLOW MOVING CAUSING LOCALLY EXCESSIVE RAINFALL WHICH COULD LEAD TO FAST DEVELOPING FLASH FLOODING OVER SMALL AREAS...AND URBAN FLOODING IF A LARGE STORM MOVES ACROSS A CITY. LIGHTNING WILL AGAIN BE INTENSE AND FREQUENT...WITH NUMEROUS GROUND STRIKES POSSIBLE. SOME POWER OUTAGES FROM LIGHTNING HAVE ALREADY BEEN REPORTED IN WESTERN NORTH CAROLINA. SKYWARN SPOTTERS MAY AGAIN BE CALLED INTO ACTION TODAY. THE NATIONAL WEATHER SERVICE WILL BE MONITORING AMATEUR RADIO FREQUENCIES FROM ASHEVILLE...CHARLOTTE...AND GREENVILLE REPEATERS AS NEEDED. PEOPLE ENJOYING OUTDOOR ACTIVITIES TODAY SHOULD BE ESPECIALLY ALERT TO THE POTENTIAL FOR DANGEROUS WEATHER. LISTEN FOR LATER INFORMATION AND POSSIBLY SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS. JONES
Special weather statement, Jun 21, 2:22 PM EDT, 3 hours 7 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-222200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 220 PM EDT SAT JUN 21 1997 ...SCATTERED STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS POSSIBLE AGAIN THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS HAD ALREADY DEVELOPED OVER THE WESTERN CAROLINAS AND NORTHEAST GEORGIA BY EARLY AFTERNOON. THUNDERSTORMS WILL LIKELY BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. MANY OF THE STORMS WILL BE STRONG...WITH GUSTY WINDS BETWEEN 40 AND 55 MPH AND PEA TO MARBLE SIZE HAIL. AS WAS THE CASE YESTERDAY AFTERNOON AND EVENING...A FEW OF THE STORMS WILL PROBABLY BE SEVERE...WITH DAMAGING WIND AND LARGE HAIL. THUNDERSTORMS WILL BE MOST NUMEROUS IN THE NORTH CAROLINA MOUNTAINS...AT LEAST INTO THE EVENING...BUT MORE STORMS WILL OCCUR IN PIEDMONT AND FOOTHILL SECTIONS OF THE CAROLINAS AND NORTHEAST GEORGIA THAN YESTERDAY. STORMS ARE LIKELY TO REMAIN SCATTERED UNTIL ABOUT MIDNIGHT AND THEN GRADUALLY DIMINISH IN COVERAGE AND STRENGTH...BUT WIDELY SCATTERED STORMS COULD OCCUR ALL NIGHT. THE STORMS AGAIN WILL BE SLOW MOVING CAUSING LOCALLY EXCESSIVE RAINFALL WHICH COULD LEAD TO FAST DEVELOPING FLASH FLOODING OVER SMALL AREAS...AND URBAN FLOODING IF A LARGE STORM MOVES ACROSS A CITY. LIGHTNING WILL AGAIN BE INTENSE AND FREQUENT...WITH NUMEROUS GROUND STRIKES POSSIBLE. SOME POWER OUTAGES FROM LIGHTNING HAVE ALREADY BEEN REPORTED IN WESTERN NORTH CAROLINA. SKYWARN SPOTTERS MAY AGAIN BE CALLED INTO ACTION TODAY. THE NATIONAL WEATHER SERVICE WILL BE MONITORING AMATEUR RADIO FREQUENCIES FROM ASHEVILLE...CHARLOTTE...AND GREENVILLE REPEATERS AS NEEDED. PEOPLE ENJOYING OUTDOOR ACTIVITIES TODAY SHOULD BE ESPECIALLY ALERT TO THE POTENTIAL FOR DANGEROUS WEATHER. LISTEN FOR LATER INFORMATION AND POSSIBLY SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS. JONES
Local storm report, Jun 21, 3:17 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
317 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
308 PM GOLDMINE NC 1.50 INCH HAIL
06/21/97 MACON REPORTED BY MACON COMMS
215 PM BIG PINE NC WIND DAMAGE
06/21/97 MADISON EOC REPORTS TREES DOWN
TOWARD HOT SPRINGS
JONESLocal storm report, Jun 21, 4:23 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.\....
355 PM LYMAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES/LINES DOWN IN TOWN
410 PM DUNCAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES DOWN
JONESLocal storm report, Jun 21, 4:24 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
424 PM EDT SAT JUN 21 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 PM LYMAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES/LINES DOWN IN TOWN
410 PM DUNCAN SC WIND DAMAGE
06/21/97 SPARTANBURG TREES DOWN
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:54 PM EDT | Severe Thunderstorm Warning | GSP | Graham | 51 min |
| Jun 21, 6:12 PM EDT | Severe Thunderstorm Warning | GSP | Alexander, Catawba | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.